[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.216.242. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Citations 0
Editor's Correspondence
July 27, 1998

Cholesterol Embolism: A Fatal Complication After Thrombolytic Therapy for Acute Myocardial Infarction

Arch Intern Med. 1998;158(14):1575. doi:

Cholesterol embolism is a rare syndrome that usually occurs as a consequence of angiographic procedures, cardiovascular surgery, or anticoagulant therapy. Only 16 cases of the syndrome occurring after thrombolytic treatment of acute myocardial infarction have been reported in the English-language medical literature.

A 67-year-old man with a history of hypertension, type 2 diabetes mellitus, transitory stroke attack, and chronic ischemia in the lower extremities presented to the emergency unit of our hospital within 3 hours of developing an oppressive thoracic pain. Electrocardiography results indicated basal acute myocardial infarction. One and a half million units of intravenous streptokinase was administered to the patient. Within 10 hours of hospitalization, he developed an abrupt pain in his first left toe, followed immediately by the development of livedo reticularis over his lower extremities and his lower hemiabdomen. The patient's peripheral arterial pulses were preserved. A skin biopsy specimen showed cholesterol crystals occluding small arteries in dermal vessels. The patient's kidney function was progressively impaired, and his serum creatinine level increased to 800 µmol/L (9.0 mg/dL). No dialysis was required. Four weeks later, the patient presented with massive digestive hemorrhage followed by cardiac arrest and death.

First Page Preview View Large
First page PDF preview
First page PDF preview
×